Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 19, 2011

Hyperglycemia and DKA, Insulin Analogs

Question from Egypt:

Four months ago, I switched my six-year-old son, who weighs 22 kg (about 48 pounds), from Insulatard (NPH) to Levemir. He also takes NovoRapid (NovoLog). When I give him 14 units of Levemir at 8 a.m. and 5 p.m., my son is often around 300 mg/dl [16.7 mmol/L] at 6:30 p.m. even if he has not eaten since lunch. I kept increasing his morning Levemir one unit at a time, starting at 10 units. Even though his blood sugar is around 120 mg/dl [6.7 mmol/L] two hours after lunch, his blood sugars are still elevated around 6:30 p.m. and even higher, approximately 300 mg/dl [16.7 mmol/L], between 11 p.m. and midnight. I did give him a small snack at 8:30 p.m. when his blood sugar was 100 mg/dl [5.6 mmol/L]. I check his blood sugar almost every hour and I don't think his blood sugar is rebounding. Can you help me determine what I need to do?

Answer:

It sounds like he needs more insulin to cover these food effects. It is important to do some blood glucose checks about one to two hours after meals for a few days to identify this pattern. If there were a big rise after meals, then the fast acting insulin dose would need to go up. Timing the fast acting insulin 15 minute before each meal will help. If the timing does not work, then more NovoRapid is needed. If the same patterns persists with higher values three to six hours after the meals, then more basal insulin, i.e., Levemir, is needed. You should do this type of blood glucose profile and then review with your diabetes team so that they can give you more specific advice.

SB